Florida, 2018

Flood in Florida, May 17, 2018

May 17, 2018 · NWS TBW · 1 event in 1 county or zone

Heavy rain fell in northeastern Hillsborough county, with some sites reporting over 7 inches of rain. This led to street flooding along Highway 60 near Plant City, resulting in two vehicles ending up in the ditch and becoming partially submerged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Heavy rain fell in northeastern Hillsborough county, with some sites reporting over 7 inches of rain. This led to street flooding along Highway 60 near Plant City, resulting in two vehicles ending up in the ditch and becoming partially submerged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 17, 1:54 PM EST, 36 minutes earlier.

Area forecast discussion, May 17, 1:54 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
254 PM EDT Thu May 17 2018

.SHORT TERM (Remainder of today - Friday)...
Aloft - A low meandering above the Mid-Mississippi Valley region
troughs down over the central/eastern Gulf of Mexico. Surface -
A weak low moves into the Deep South and merges with a frontal
boundary tonight while Atlantic high pressure...centered well east
of Bermuda...ridges across FL over night and continues westward
over the Gulf Fri.

As the upper low meanders the Gulf trough axis eases eastward...
with southwesterly 1000-700mb flow becoming more south-
southwesterly to southerly...and a subtle decrease in deep
moisture. Forecast model PWAT values of 1.8 to over 2 inches dip
down to 1.6 to 1.9 inches by Fri afternoon. This moisture along
with some daytime heating and afternoon sea breezes will provide
at least one more day of the ongoing pattern: Late night/early
morning showers and storms on the Gulf transition onshore in the
morning then push inland in the afternoon with increased
coverage...similar to today. Fro this afternoon the heaviest
activity has for the most part pushed inland although some
scattered showers and a few storms on the Gulf will move onshore
this afternoon and early evening. Overnight these will trend down
but not entirely end.

.MID-LONG TERM (Friday Night through Thursday)...
Upper low moving through the Ohio River valley lifts into New
England Saturday as the weak residual troughiness in the N Central
Gulf remains in place through the weekend. Next week, the local area
to remain in a weakness in between two upper ridges, one in the W
Atlantic and another from Mexico into the Southern Plains.

At the surface and lower levels, Bermuda/W Atlantic high pressure
ridge axis to stretch into the Deep South and N Gulf Coast
maintaining SE flow over the area as abundant moisture remains in
place. Continue to expect daytime heating and sea breeze boundary
interactions to produce mainly afternoon/evening showers/storms
through the week. Fairly high dewpoints and warm temperatures to
make for humid and muggy conditions as well.

&&

.AVIATION...
17/18Z TAFs. Scattered bands of SHRA/TSRA for the most part
have cleared the coastal terminals...but hanging around the
southern terminals with some TEMPO groups early afternoon.
However some SHRA/FEW TSRA remain on the Gulf and could
slide onshore through late afternoon...with VCNTY remarks in
place. Anticipate late night/early morning TSRA VCNTY at
TPA/PIE/SRQ. SSW winds become light and southerly/variable
overnight.

&&

.MARINE...
Low pressure departs the Gulf as high pressure ridges in from
the Atlantic...with south to southwest gradually becoming
southeast to east...except for afternoon sea breezes. Main concern
will be thunderstorms with higher winds and seas.

&&

.FIRE WEATHER...
A very moist air mass and light winds preclude any significant
fire weather concerns
&&

.HYDROLOGY...
Rainfall amounts between 4-6 inches over west central Florida has
caused rivers to slowly rise over the area. This has caused the
Manatee River at Myakka Head to rise into action stage. Currently
we are not forecasting any rivers to get into flood stage but with
an additional 1-3 inches of rain forecasted over the next few
days rivers will have to be watch closely.

&&

.Preliminary Point Temps/PoPs...
TPA  73  82  74  85 /  30  30   0  70
FMY  71  84  72  84 /  20  40  10  60
GIF  71  85  71  84 /  50  70  60  60
SRQ  73  80  73  83 /  40  30   0  70
BKV  70  84  70  86 /  30  40  10  60
SPG  73  84  73  86 /  40  40   0  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
HYDROLOGY...27/Shiveley
Hazardous weather outlook, May 17, 3:44 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Thu May 17 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-172200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Abundant tropical moisture remains over the region as an area of
low pressure remains in the northeastern Gulf of Mexico. This will
continue to favor scattered showers and thunderstorms, becoming
more numerous during the afternoon hours. The potential for
localized flooding remains, as heavy rainfall will accompany any
thunderstorms. Storms will also be slow moving and could impact
areas where heavy rains fell yesterday. Remember, if you encounter
water of unknown depth over the road, turn around don't drown.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Showers and thunderstorms will remain in the forecast each day,
becoming most numerous over inland areas during the afternoon
hours. Any thunderstorms that develop will contain very heavy
rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hillsborough

When
May 17, 2:30 PM EST to 3:30 PM EST
Where
Hillsborough County, 0.61 mi ESE of Trapnell to 2.28 mi SW of Hopewell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
27.946, -82.121

Broadcast media relayed pictures of two vehicles in a flooded ditch along Highway 60 south of Plant City. The water was up to the hood of both cars. Nearby rain gauges reported as much as 7 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749435.